Anticonvulsant Hypersensitivity Syndrome

  • General Information
    • Drug-induced, multiorgan syndrome – potentially fatal.
    • Reported with anticonvulsants such as carbamazepine, phenytoin, phenobarbital and lamotrigine
    • Other medicines, such as sulphonamides, sulphones, allopurinol and NSAIDs
  • Clinical Diagnosis
    • Triad: fever, rash, and organ involvement (i.e. hepatitis)
      • Fever: 90-100% of cases – characteristically high, spiking fevers. May persist for weeks after the offending drug is discontinued. The fever may precede or be concurrent with the cutaneous eruption.
      • Rash: 90% of cases – typically macular erythema that becomes confluent and may generalize into erythroderma. The face, trunk and upper limbs are the first to be involved, followed by the lower limbs. The rash may spare the face. Desquamation occurs with resolution. Periorbital and facial edema may be severe and occurs in 25% of cases. Blistering may be seen over edematous areas.
      • Organ Involvement:
        • Hepatitis: 50% of cases – usually mild, but can be severe. The mortality rate is between 18 and 40% if hepatitis is present. Liver function tests may be grossly elevated and continue to rise after the drug has been discontinued. Return of liver function tests to normal may take up to a year.
        • Tender lymphadenopathy: occurs in 70% of cases and may be either local or generalized.
        • Splenomegaly: may also be seen, but is less common.
      • Hematologic abnormalities: 50% of cases – Leukocytosis with atypical lymphocytes and eosinophilia (only in 20%)  can be seen. Coagulopathy may also occur.
    • Each clinical feature may be of variable onset, leading to confusion and delay in diagnosis
    • Interval between first drug exposure and symptoms is usually 2-4 weeks, but has been reported in individuals receiving anticonvulsants for 3 months.
    • Syndrome is more severe in previously sensitized individuals.
  • Mechanism
    • Some features to suggest that it is a form of allergic hypersensitivity.
    • Phenytoin is metabolized by cytochrome P-450 to intermediate metabolites, known as arene oxides. Arene oxides can contribute to an immunological response or even cause cell death.
    • Usually detoxified by epoxide hydroxylase, but those who develop AHS may have decreased enzyme function.
  • Treatment
    • Treatment of AHS is largely symptomatic.
    • The offending medicine should be immediately discontinued.
    • Topical steroids and antihistamines are helpful in controlling symptoms associated with the rash.
    • Systemic corticosteroids are often used, although there have been no trials to assess the efficacy of this treatment.
    • Relapse of the condition is often seen; thus, patients who have experienced AHS should avoid arene oxide anticonvulsants (carbamazepine, phenytoin and phenobarbital) in the future.